Dystonia is a sustained abnormal posture that occurs from the contraction of both the agonist and antagonist muscle groups of an extremity. Dystonic postures may be generalized or focal. Spells of paroxysmal dystonias are difficult to differentiate from tonic seizures. In infants, a common etiology of sudden dystonia is an acute drug reaction. These reactions may manifest themselves as opisthotonic posturing, torticollis, and an ocu-logyric crisis. Metoclopramide, a parasympathomimetic drug often used for the treatment of gastroesophageal reflux, is a common medication used in infants that can cause this drug reaction. Other medications associated with dystonic drug reactions, such as phenothiazines and haloperidol, are used less often in toddlers.
Was this article helpful?
Gastroesophageal reflux disease is the medical term for what we know as acid reflux. Acid reflux occurs when the stomach releases its liquid back into the esophagus, causing inflammation and damage to the esophageal lining. The regurgitated acid most often consists of a few compoundsbr acid, bile, and pepsin.